Alert archive / New Mexico / High Wind Warnings in 2022

High Wind Warning 3, NWS Albuquerque, NM

January 14, 2022Union County, New Mexico

NWS Albuquerque, NM issued this high wind warning at Jan 14, 2022, 2:39 AM MST for Union County, New Mexico. It took effect at Jan 14, 2022, 9:00 AM MST. It was in force for 18 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 14, 2022, 2:39 AM MST (09:39 UTC)
In effect from
Jan 14, 2022, 9:00 AM MST
Expired
Jan 15, 2022, 3:06 AM MST
In force
18 hr
Issued by
NWS Albuquerque, NM

County Union County, NM

The radar

The Cannon AFB radar (KFDX), 206 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 14, 1:10 PM MSTNON-TSTM WND GST 585 Ene Clayton, NMCLAYTON LIVESTOCK RESEARCH CENTER.
Jan 14, 2:51 PM MSTNON-TSTM WND GST 591 E Clayton, NMASOS STATION KCAO CLAYTON.
Jan 14, 6:27 PM MSTNON-TSTM WND GST 591 E Clayton, NMASOS STATION KCAO CLAYTON.
Jan 14, 8:21 PM MSTNON-TSTM WND GST 601 E Clayton, NMASOS STATION KCAO CLAYTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2022-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2022-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3903 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

937 
WWUS75 KABQ 140939
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
239 AM MST Fri Jan 14 2022

NMZ230-141830-
/O.UPG.KABQ.HW.A.0002.220114T1600Z-220115T1100Z/
/O.NEW.KABQ.HW.W.0003.220114T1600Z-220115T1200Z/
Union County-
239 AM MST Fri Jan 14 2022

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 5 AM MST 
SATURDAY...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...Union County.

* WHEN...From 9 AM this morning to 5 AM MST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

&&

$$

NMZ227-228-231-234-235-141830-
/O.NEW.KABQ.WI.Y.0005.220114T1600Z-220115T1200Z/
Johnson and Bartlett Mesas Including Raton Pass-Far Northeast
Highlands-Harding County-Quay County-Curry County-
239 AM MST Fri Jan 14 2022

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 AM MST 
SATURDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Curry County, Quay County, Far Northeast Highlands, 
  Harding County and Johnson and Bartlett Mesas Including Raton Pass.

* WHEN...From 9 AM this morning to 5 AM MST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

12
3 follow-up statements
399 
WWUS75 KABQ 141810
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1110 AM MST Fri Jan 14 2022

NMZ230-150300-
/O.CON.KABQ.HW.W.0003.000000T0000Z-220115T1200Z/
Union County-
1110 AM MST Fri Jan 14 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Union County.

* WHEN...Until 5 AM MST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

&&

$$

NMZ227-228-231-234-235-150300-
/O.CON.KABQ.WI.Y.0005.000000T0000Z-220115T1200Z/
Johnson and Bartlett Mesas Including Raton Pass-Far Northeast
Highlands-Harding County-Quay County-Curry County-
1110 AM MST Fri Jan 14 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Curry County, Quay County, Far Northeast Highlands, 
  Harding County and Johnson and Bartlett Mesas Including Raton Pass.

* WHEN...Until 5 AM MST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

24
241 
WWUS75 KABQ 150239
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
739 PM MST Fri Jan 14 2022

NMZ230-151200-
/O.CON.KABQ.HW.W.0003.000000T0000Z-220115T1200Z/
Union County-
739 PM MST Fri Jan 14 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY...

* WHAT...North winds 25 to 40 mph with gusts up to 55 mph.

* WHERE...Union County.

* WHEN...Until 5 AM MST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

&&

$$

NMZ227-228-231-234-235-151200-
/O.CON.KABQ.WI.Y.0005.000000T0000Z-220115T1200Z/
Johnson and Bartlett Mesas Including Raton Pass-Far Northeast
Highlands-Harding County-Quay County-Curry County-
739 PM MST Fri Jan 14 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Curry County, Quay County, Far Northeast Highlands, 
  Harding County and Johnson and Bartlett Mesas Including Raton Pass.

* WHEN...Until 5 AM MST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
069 
WWUS75 KABQ 151006
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
306 AM MST Sat Jan 15 2022

NMZ230-151200-
/O.CAN.KABQ.HW.W.0003.000000T0000Z-220115T1200Z/
/O.EXB.KABQ.WI.Y.0005.000000T0000Z-220115T1900Z/
Union County-
306 AM MST Sat Jan 15 2022

...WIND ADVISORY IN EFFECT UNTIL NOON MST TODAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Union County.

* WHEN...Until Noon MST today.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ236-151200-
/O.EXB.KABQ.WI.Y.0005.000000T0000Z-220115T1900Z/
Roosevelt County-
306 AM MST Sat Jan 15 2022

...WIND ADVISORY IN EFFECT UNTIL NOON MST TODAY...

* WHAT...North winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Roosevelt County.

* WHEN...Until Noon MST today.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ234-235-151200-
/O.EXT.KABQ.WI.Y.0005.000000T0000Z-220115T1900Z/
Quay County-Curry County-
306 AM MST Sat Jan 15 2022

...WIND ADVISORY NOW IN EFFECT UNTIL NOON MST TODAY...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Curry County and Quay County.

* WHEN...Until Noon MST today.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ227-228-231-151200-
/O.CON.KABQ.WI.Y.0005.000000T0000Z-220115T1200Z/
Johnson and Bartlett Mesas Including Raton Pass-Far Northeast
Highlands-Harding County-
306 AM MST Sat Jan 15 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS 
MORNING...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Far Northeast Highlands, Harding County and Johnson and 
  Bartlett Mesas Including Raton Pass.

* WHEN...Until 5 AM MST early this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Shoemake

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Jan 13, 10:20 PM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Jan 13, 10:20 PM MST, 4 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1020 PM MST Thu Jan 13 2022

.AVIATION...
06Z TAF CYCLE
Batches of high clouds will continue to stream in from the west, but
VFR conditions will prevail overnight. Changes are still in store by
early morning as a storm system approaches. Westerly winds will
first strengthen along and east of the central mountain chain by
morning. A backdoor cold front then quickly moves through eastern NM,
resulting in a northerly wind shift and stronger winds with gusts of
45 to 55 knots. Northwest winds also strengthen across western and
central NM by early afternoon with gusts of 35 to 40 knots. Areas of
blowing dust will be possible, particularly across the east.
Meanwhile, a few showers are also possible along the Sangre de Cristo
Mountains and adjacent highlands which may result in MVFR conditions
and mountain obscurations near the high terrain through the late
evening. Cloud heights may also lower along the east slopes and
eastern plains after sunset. This may result in MVFR conditions for
locations such as KSAF, KLVS, and KTCC, however, confidence is low at
this time.

15

&&

.PREV DISCUSSION...215 PM MST Thu Jan 13 2022...
.SYNOPSIS...
The stretch of pleasant weather comes to a close late Friday with the
arrival of a strong cold front. Temperatures plunge 20-30 degrees
through eastern NM, but the real impact will be the potential for
high winds along the TX border lasting through Friday night into
Saturday morning. These winds are expected to subside Saturday. A
calmer weather pattern returns Sunday and Monday with temperatures
quickly rebounding. A weakening disturbance will bring increased
cloud cover Tuesday and perhaps a sprinkle or two to northwestern NM,
but otherwise much of the forecast remains mostly dry.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
An unseasonably strong 588dm H5 high center over Baja MX will break
down tonight as an upper level wave advances rapidly southeast thru
the Great Basin. Sfc pressure falls along the Front Range will allow
sfc winds to increase along the east slopes of the central mt chain
tonight then spread across eastern NM by Friday morning. Temps will
trend much warmer tonight with weaker midslope inversions from more
persistent mixing and increasing high clouds. Temps Friday will be
mild again ahead of this wave however periods of thick high clouds
will make it feel cooler than today.

A potent back door cold front will race southward down the Front
Range Friday afternoon with the upper wave. Strong sfc pressure
rises along the front with cold advection will lead to a burst of
high winds initially over Union County late Friday morning into the
early afternoon. Strong winds are likely throughout the day as cold
advection continues and 700mb winds increase to near 65 kt. A High
Wind Watch has been issued for Union County and Wind Advisories will
be likely in other areas. Curry County will need a closer look for
potential high winds. Blustery northwest winds will impact central
and western NM in the wake of the Pacific front on Friday afternoon.
Meanwhile, light snow is possible for the east slopes of the Sangre
de Cristos and perhaps the Sandias east to KCQC as a brief period of
upslope coincides with deeper moisture over the region.

LONG TERM...(SATURDAY THROUGH THURSDAY)...
Saturday begins the long term period in the wake of a departing cold
front with strong CAA persisting through the eastern plains keeping
daytime high temperatures 20-30F below Friday’s readings, and
ranging from the mid-30s to mid-40s. The high winds forecast behind
the cold front through eastern NM will taper off as the core of the
low exits the area mid-day Saturday. Calmer weather moves in with a
ridge of high pressure sliding in from the west Sunday and Monday.
Temperatures rebound quickly as well, back to the 50s and 60s across
eastern NM by Sunday, and 45F-55F through central and western NM.
Decided to leave in weak slight chance PoPs over the Chuska Mountains
Tuesday with the passage of a weakening opening trough, otherwise
the long term period remains dry. This system could see a weak
backdoor front enter far eastern NM again mid-week, halting the
warming trend there. The next best chance for wetting precipitation
may be Thursday when both the GFS and ECMWF show an upper level
trough bringing increased precipitation chances to northern NM.
Confidence remains low this far out, and with the preceding Tuesday
disturbance potentially impacting how this later system tracks.

Guyer/24

&&

.FIRE WEATHER...
Strong westerly winds Friday over eastern NM will transition out of
the north during the afternoon as a potent cold front moves thru the
area. Critical fire weather conditions are limited to the southeast
plains of NM since colder air keeps min RH values closer to the 20%
range in the afternoon. Nonetheless, it will be windy areawide. Just
enough moisture is present for some very light snow over the Sangre
de Cristos and I-25 corridor of northeast NM Friday evening. Colder
air will move in for Saturday followed by a quick warm up Sunday.
Vent rates will trend toward poorly in most areas for several days
beginning this weekend.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 9 AM MST Friday through late Friday night for
the following zones... NMZ230.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 2:39 AM MSTWind AdvisoryABQColfax, Curry, Harding, Mora, Quay, Roosevelt and 1 more33 hr

Nearby

High Wind Warnings in New Mexico, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.